Florida, 2015High Surf in Florida, January 1 to 4, 2015
January 1 to 4, 2015 · NWS MLB · 1 event in 1 county or zone
Rough surf and stronger than normal rip currents occurred during the first few days of January. A surfer drowned in the rough surf in Melbourne Beach.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rough surf and stronger than normal rip currents occurred during the first few days of January. A surfer drowned in the rough surf in Melbourne Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 1, 4:33 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 1, 4:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
433 AM EST THU JAN 1 2015
.DISCUSSION...
TODAY...WE WILL START THE NEW YEAR AS WE ENDED THE LAST ONE...
CLOUDY AND DAMP. AN INVERTED SFC TROUGH ORIENTED NNE-SSW ALONG THE
FL EAST COAST IS PRODUCING COOL NORTHERLY FLOW OVER NORTHERN/
INTERIOR SECTIONS AND MUCH MILDER EAST/NORTHEAST FLOW ALONG THE
TREASURE COAST. THE MOIST ONSHORE FLOW WILL CONTINUE TO PRODUCE
BANDS OF ATLC SHOWERS THAT PUSH ONSHORE WITH LOCALLY HEAVY RAIN
MAINLY ALONG THE TREASURE COAST. THIS COULD CAUSE PONDING OF
WATER/TEMPORARY FLOODING WHERE PERSISTENT BAND(S) PUSH ONSHORE.
BOTH NAM AND GFS SHOW ISENTROPIC LIFT REDEVELOPING DURING THE DAY
WHICH SHOULD PRODUCE PATCHY LIGHT RAIN/SPRINKLES OVER THE INTERIOR
SO HAVE INCREASED RAIN CHANCES ACROSS THE AREA. HIGHEST RAIN
CHANCES WILL BE ALONG THE TREASURE COAST (40 PERCENT) AND LOWEST
(LESS THAN 20 PERCENT) OVER LAKE COUNTY.
BECAUSE OF THE CLOUDINESS AND PRECIP EXPECTED...HAVE UNDERCUT GFS
MOS TEMPS TODAY BY A COUPLE DEGREES ESP ACROSS THE NORTH. VEERING
WIND FLOW ACROSS THE SOUTH SHOULD ALLOW FOR AT LEAST SOME HIGHER
CLOUD CEILINGS IF NOT A FEW PEAKS OF SUNSHINE OUTSIDE OF THE
RAINBANDS SO UPPER 70S LOOKS REASONABLE AROUND LAKE OKEECHOBEE.
TONIGHT...CLOUDY AND MILD WITH VEERING WIND FLOW OUT OF THE
SOUTHEAST ALONG THE COAST...LIGHT AND VARIABLE OVER THE INTERIOR.
ATLC SHOWERS MAY BRUSH THE COAST BUT SHOULD STAY LARGELY OVER THE
WATER. SET UP OVER THE INTERIOR LOOKS MORE FAVORABLE FOR FOG
FORMATION.
FRI-FRI NIGHT...MID-LEVEL RIDGING AMPLIFIES OVER THE BAHAMAS
PROVIDING SOUTHWESTERLY FLOW ALOFT OVER THE REGION. SURFACE
TROUGHING OFF OF THE NORTHEAST FL/SOUTHEAST U.S. COAST WILL PULL A
PSEUDO- WARM FRONTAL BOUNDARY NORTHWARD LEAVING EAST CENTRAL
FLORIDA IN THE WARM SECTOR ON THIS DAY. SOME PATCHY FOG OR LOW
STRATUS CLOUDS WILL LINGER DURING THE MORNING BEFORE BURNING OFF
BY AFTERNOON...THOUGH SKY CONDITIONS ARE LIKELY TO REMAIN
CONSIDERABLY CLOUDY. LIGHT MORNING SOUTHEAST SURFACE WINDS WILL
INCREASE ALONG THE SPACE/TREASURE COASTS IN UPWARDS OF 10 MPH
WHILE REMAINING LIGHT ELSEWHERE AS A WEAK PRESSURE GRADIENT
PERSISTS. SOME LIGHT PRECIPITATION MAY GET SQUEEZED OUT ACROSS
COASTAL VOLUSIA/NORTH BREVARD COUNTIES BUT ANY MEASURABLE
PRECIPITATION WILL BE LIGHT. WITH CONTINUED WARM/MILD CONDITIONS
AT THE SURFACE AND PERSISTENT LOW-LEVEL MOISTURE LINGERING WE MAY
AGAIN BE PLAGUED BY BOUTS OF STRATUS CLOUDS/PATCHY FOG OVERNIGHT.
HAVE AGAIN UNDERCUT MOS MAX POPS BY A COUPLE DEGREES DUE TO
PERSISTENT CLOUD COVER. WE ARE STILL FORECASTING AFTERNOON HIGHS IN
THE UPPER 70S ALONG/NORTH OF THE I-4 CORRIDOR AND NEAR 80 DEGREES TO
LOWER 80S FURTHER SOUTH. WITH LIGHT SOUTHERLY FLOW CONTINUING
OVERNIGHT LOWS ARE EXPECTED TO REMAIN IN THE 60S AREAWIDE...EXCEPT A
FEW LOCATIONS OF LOWER 70S ALONG THE IMMEDIATE SPACE/TREASURE COASTS.
SAT-WED...MID-LEVEL FLOW GRADUALLY FLATTENS ACROSS THE REGION BY
EARLY NEXT WEEK WITH SOUTHWESTERLY FLOW BECOMING MORE ZONAL AS UPPER
TROUGHING WELL TO THE NORTH ONLY BRUSHES THE DEEP SOUTH. A
DEVELOPING LOW PRESSURE SYSTEM OVER EAST TEXAS EARLY IN THE PERIOD
WILL RACE NORTHEASTWARD SAT-SAT NIGHT AS A COLD FRONT GETS DRAGGED
EASTWARD ACROSS THE GULF COAST STATES AND EVENTUALLY INTO NORTH
FLORIDA BY LATE IN THE DAY ON SUN. THE 00Z GFS PUSHES THIS FEATURE
TO AROUND LAKE OKEECHOBEE BY SUNRISE MON MORNING...WHEREAS THE ECMWF
HANGS THE BOUNDARY UP ACROSS NORTH FLORIDA A WHILE LONGER. WITH NO
SIGNIFICANT UPPER FEATURE TO FORCE THE BOUNDARY THROUGH...WOULD
PREFER A SLOWER SOLUTION FOR NOW. HIGH PRESSURE AND NORTHERLY FLOW
WILL EVENTUALLY FOLLOW THE BOUNDARY TO ACROSS THE AREA INTO MID NEXT
WEEK.
THE SLOWLY EVOLVING WEATHER PATTERN WILL PROVIDE LOW END
PRECIPITATION CHANCES NEARLY AREAWIDE SUN OVERNIGHT INTO AT LEAST
EARLY TUE. BEST MID/UPPER LEVEL DYNAMICS REMAIN WELL NORTH WITH NO
MENTION OF THUNDER IN THE FORECAST.
UNSEASONABLY WARMER TEMPERATURES REMAIN FORECAST THROUGH THE PERIOD
WITH POTENTIAL OF FALLING BACK DOWN CLOSER TOWARD SEASONAL BY
TUE/WED DEPENDING ON FRONTAL TIMING AND HOW MUCH COOLER/DRIER AIR
REMAINS TO FILTER DOWN THE PENINSULA BEHIND THE LATEST SYSTEM.
WARMEST DAYS LOOK TO BE SAT/SUN AHEAD OF THE FRONT AND GREATEST
LIKELIHOOD OF SEEING THE MOST SURFACE HEATING. LOWER 80S ARE
FORECAST BOTH OF THESE DAYS FOR MUCH OF THE AREA WITH A FEW MIDDLE
80 DEGREE READINGS NOT OUT OF THE QUESTION...ESPECIALLY SOUTHWARD.
LOWS MAINLY IN THE 60S DURING THIS TIME WITH 50S POSSIBLE AGAIN BY
WED MORNING. AREAS ALONG OUR SPACE AND TREASURE COASTS MAY REALIZE
LOWER 70S FOR LOWS SAT-MON.
&&
.AVIATION...
STRATUS EXPECTED AT ALL TERMINALS THROUGH LATE MORNING WITH
PREVAILING MVFR AND OCNL IFR. SCT SHRA WILL PUSH ONSHORE SO WILL
CONTINUE VCSH AT COASTAL TERMINALS. THERE WILL BE SOME
PATCHY LIGHT RAIN/SPRINKLES OVER THE INTERIOR TERMINALS TOO.
SOUTHERN TERMINALS SHOULD DEVELOP VFR CIGS BY AFTN BUT AM LESS
OPTIMISTIC ABOUT MCO NORTHWARD.
&&
.MARINE...
TODAY...INVERTED SFC TROUGH AXIS EXTENDS NNE/SSW ACROSS THE WATERS
AND PRESENTS A TRICKY WIND FORECAST. NORTH WINDS ALONG THE VOLUSIA
AND BREVARD COASTS VEERING TO THE NE-E OFFSHORE AND ALONG THE
TREASURE COAST. THE PRESSURE GRADIENT IS GRADUALLY DECREASING AS
HIGH PRESSURE TO THE NORTH WEAKENS BUT SEAS REMAIN 4 TO 6 FEET
EVEN ACROSS THE SOUTHERN WATERS WHERE A SURGE OF EAST WINDS
OCCURRED OVERNIGHT. SO WILL START OUT WITH A CAUTION ALL AREAS
SINCE NEW YEARS DAY TENDS TO BE A POPULAR BOATING DAY.
TONIGHT...PRES GRAD WILL DIMINISH FURTHER AS SFC TROUGH AXIS
AMPLIFIES TO THE NORTH. THE SOUTHERN AND OFFSHORE WATERS WILL SEE
SE WINDS 10-15 KNOTS WHILE WATERS ADJACENT TO VOLUSIA COUNTY WILL
BE IN VICINITY OF TROUGH AXIS WHICH SHOULD PRODUCE WINDS LESS THAN
10 KNOTS.
FRI-FRI NIGHT...SSE/SE WINDS AROUND 10 KTS WILL INCREASE SLIGHTLY IN
THE EVENING TO 10-15 KTS. A SMALL THREAT FOR LIGHT PRECIPITATION
WILL REMAIN POSSIBLE. SEAS 3-4 FT ON AVERAGE WITH SOME 2 FT SEAS
RIGHT NEAR SHORE.
SAT-MON...WINDS CONTINUE TO REACT TO THE NEXT APPROACHING WEATHER
SYSTEM AS A COOL FRONTAL BOUNDARY MOVES TOWARDS THE AREA BY SUN
NIGHT...THEN POTENTIALLY ACROSS THE AREA MON-MON NIGHT. ON
SAT...SSE/SE WINDS WILL APPROACH 15 KTS OVER THE OPEN ATLC AS THE
PRESSURE GRADIENT TIGHTENS A BIT. WINDS VEER MORE SOUTHERLY ON SUN
AND SSW/SW SUN NIGHT AND EVENTUALLY NW/N ON THE BACKSIDE OF THE
BOUNDARY THROUGH MON DEPENDING ON TIMING...WHICH IS LOW CONFIDENCE
AT THIS POINT. SEAS MAINLY 3-4 FT WITH SOME 5 FT SEAS ENTERING THE
PICTURE WELL OFFSHORE LATE SAT NIGHT/SUN AND INTO MON. AT PRESENT
ONLY SMALL THREAT OF SHOWERS ARE FORECAST THROUGH THE PERIOD AS
BEST INSTABILITY/DYNAMICS REMAIN WELL NORTH OF THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 61 78 65 / 20 10 20 20
MCO 73 62 80 65 / 20 10 10 10
MLB 75 65 80 70 / 30 10 10 10
VRB 77 65 80 67 / 30 10 10 10
LEE 71 59 78 64 / 20 10 10 10
SFB 72 61 79 65 / 20 10 10 10
ORL 72 62 79 66 / 20 10 10 10
FPR 78 65 80 68 / 40 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...KELLY
LONG TERM....SEDLOCK
Hazardous weather outlook, Jan 1, 5:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
535 AM EST THU JAN 1 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
535 AM EST THU JAN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.FLOOD IMPACT...
MOIST ONSHORE FLOW WILL BRING SCATTERED SHOWERS ONSHORE.
PERSISTENT BANDS OF SHOWERS MAY PRODUCE LOCALLY HEAVY RAIN ALONG
PORTIONS OF THE TREASURE COAST WHICH COULD LEAD TO PONDING OF
WATER ON SOME ROADS AND LOW LYING AREAS.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD.
.WIND AND SEA IMPACT...
BOATING CONDITIONS ARE POOR THIS MORNING ALONG THE VOLUSIA COAST
WITH NORTH WINDS AROUND 15 KNOTS. ELSEWHERE...GENERALLY EAST WINDS
AROUND 15 KNOTS WILL PRODUCE CHOPPY SEAS UP TO 6 FEET OFFSHORE.
SMALL CRAFT SHOULD EXERCISE CAUTION ON THE ATLANTIC WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MODERATE SOUTHEAST TO SOUTH WINDS WILL PRODUCE CHOPPY SEAS OVER
THE OPEN ATLANTIC THIS WEEKEND. NORTH TO NORTHEAST WINDS WILL
INCREASE OVER THE WATERS EARLY NEXT WEEK AS A LARGE HIGH PRESSURE
SYSTEM BUILDS OVER THE AREA AND PRODUCES HAZARDOUS BOATING
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
KELLY
High Surf, Brevard
- When
- January 1, 7:00 AM EST to January 4, 11:00 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A stretch of above normal temperatures led to favorable conditions for bathers and surfers at local beaches. Several rip current rescues occurred during this holiday vacation period. On Sunday, January 4 at 1600 EST, a 64 year old famous surf photographer from Rhode Island was upended by rough waves while surfing and knocked unconscious at Paradise Beach in Melbourne Beach. He never regained consciousness and died about a week later in the hospital.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 1, 20151 death · 1 event
- Frost and Freeze in Arizona, January 1 to 3, 2015$1.0 million · 3 events
- Frost and Freeze in California, January 1 to 3, 2015$300,000 · 3 events
- Winter Weather in Texas, January 1 to 2, 2015$55,000 · 24 events
- Drought in Texas, January 1 to 31, 2015$43,000 · 28 events
- Lake-Effect Snow in New York, January 1 to 2, 2015$90,000 · 2 events
- Heavy Snow and Frost and Freeze in Arizona, January 1, 2015$60,000 · 5 events
- Tornado and Damaging Winds in Georgia, January 1 to 4, 2015EF1 · 4 events
- Drought in Oklahoma, January 1 to 31, 201527 events
- Lake-Effect Snow in New York, January 1, 2015$30,000 · 2 events
- Ice Storm in Texas, January 1 to 2, 201523 events
- Winter Storm in Texas, January 1 to 3, 201521 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550101.